'Avoid NSAIDs with SSRIs'

Patients taking SSRIs should be warned against taking concomitant NSAIDs, say UK researchers.

SSRIs alone can double a person’s risk of upper GI bleeding, but the risk rises to six-fold if NSAIDs are also taken.

The findings, from a meta-analysis of four studies involving 153,000 patients in total, showed the number needed to harm per year was 106 in patients taking SSRIs and NSAIDs.

Additionally, analysis of 101 spontaneous reports of upper GI bleeding showed it occurred after a median of 25 weeks of SSRI use. Sixty-seven per cent of these patients were on NSAIDs.

GPs should take a detailed GI history from patients before prescribing SSRIs and try to only give them to those at low risk of upper GI bleeding, say the researchers.

Patients taking SSRIs and NSAIDs should be told to stop taking the painkillers as soon as possible, consider treatment with proton pump inhibitors or switch to a different type of painkiller, they added.

Dr Richard Stevens, Oxford GP and chair of the Primary Care Society for Gastroenterology, said: ‘We’ve known SSRIs can cause gastric bleeding, but this really quantifies it.

‘Ideally, if you can get away without prescribing SSRIs or NSAIDs, perfect, particularly for those at risk.

‘If you’re going to do this, co-prescribe some gastroprotection. But also warn the patient to report any bleeding.’

rachel.liddle@haymarket.com

Aliment Pharm Ther 2007 Online

Comment below and tell us what you think

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in